Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter 
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
         
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Worried about nothing?
Jan 16, 2001

Hello Doctors!

I hope you can give me an idea of what is going on here.

I tested poz. in 8/98 with a VL of 110,000 and a CD4 of 85.

I started with Combivir and Viracept . after almost a year and never getting below VL 100 and CD4 300, We went with Viracept, Epivir and Zerit. Got down to 35 / 300 but quickly went up to VL 1200 Cd4 300. Changed to Viracept, Ziagen and Zerit and VL went down to 55 and up to 875 after a few months. Tried a genotype but results were inconclusive because my VL was below 1000. Changed to Viramune, Ziagen and Zerit in 3/00 and FINALLY got down to undetectable by 5/00 (for the first time in 2 years) and CD4 425. 4 months later I tested at VL 1500 CD4 425. We re-tested a week later before doing a genotype and my VL came back at 72 (so much for getting a genotype).

I'll be re-testing this week just to make sure, but I have this "weird" feeling. My doctor thinks it was just a lab error. On the other hand I re-tested at 72, so not REALLY undetectable either. Do viral loads go up and down that quickly? If my VL is back up can you give me any suggestions for new combos? (I really liked this one. no side effects or fatigue) I hate not knowing if I'm becoming resistant to anything. My VL won't get high enough to get a genotype or low enough to be undetectable. It's playing havoc on my piece of mind. Am I worried about nothing?

Thanks for the help.

Steve

Response from Dr. Stryker

Dear Steve:

Boy, this is a complicated story! Overall, you have had a good response, as your CD4+ is much higher and viral load very low. I certainly understand your concern, though, as the low but detectable viral load means that higher-level resistance may occur at some point.

Not everyone has a "complete" (ie, VL <50) viral load response on any one treatment combination, as you know. Differences in viral strain, individual immune responses, and compliance issues account for some of this variability. The latter is especially important, and more controllable than the first two. Were you able to take all of the Viracept doses? What about the current combination. I suspect this may be one issue...

Repeated lack of full response on the Viracept-based treatment suggests the possibility of resistance, and maybe this is why you were able to get undetectable when you changed to a non-nucleoside (viramune). And yet, now the viral load returns...

Viral loads can vary somewhat, but this normal variation is usually within about a three-fold difference. So if your viral load is usually about, say, 40 copies/ml, than it could by chance go as high as 120 copies/ml (that is, 40 x 3). Anything more than this means that some other factor is changing, if the result is confirmed. When someone is usually undetectable, "blips" of up to a few hundred copies/ml can occur, but usually are back to undetectable on recheck. In your case, the recheck was lower, but still undetectable, so I suspect resistance. Two other possibilities that can cause a brief rise in viral load include a herpes outbreak or a flu vaccination -- if either of these are factors, than you should get back to undetectable soon. If you are missing doses, this is a factor as well that must be fixed.

If viral resistance is developing, you need a resistance test, and should try to get both genotyping and phenotyping. Interpreted properly, these can help answer the questions about what is going on. At some point, the viral load will be high enough to get the tests. Until then, take the drugs as best you can and keep working with your doc. Best, RAS

Rick Stryker, M.D., M.P.H.


Previous
HIV optic nerve neuropathy
Next
Viral load undetectable, but Tcells are up and down

  
  • Email Email
  • Glossary Glossary


 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement